MAUDE Adverse Event Report: TEOXANE SA RHA 3; HYALURONIC ACID DERMAL FILLER

TEOXANE SA RHA 3; HYALURONIC ACID DERMAL FILLER
Lot Number 1023231BL0
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Neuralgia (4413); Skin Infection (4544)
Date of Event 05/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Nerve damages are rare but known adverse reactions following hyaluronic acid-based dermal filler injections.Indeed, cases of inadvertent nerve damage following dermal filler procedures have been reported in the literature.Several causes have been hypothesized: direct nerve damage by the needle during injection, injection of filler into the nerve, or tissue compression (by the product or by tissue swelling following the procedure).In turn, this can induce pain and other complications, such as a transient loss of sensitivity in the affected areas, headache and blurred vision in the case of trigeminal nerve damage.Additionally, the recommendation to not inject close to a nerve and avoid damaging a nerve is mentioned in the instructions for use of this teosyal product.Skin infections may manifest as swelling and appear within days after injection.These are well-known and widely documented adverse reactions in the context of hyaluronic acid filler injections.Infections are usually caused by an association of multiple bacteria that invade the wound at the site of injection due to a temporary disruption of the skin barrier.Lack of asepsis during injection and/or posttreatment care and intraoral injections are common etiologies for this complication.Adequate treatment with antibiotics leads to a complete resolution of the symptoms without sequelae.Additionally, the risk of such adverse events is mentioned in the instructions for use of products.Of note, rha 3 is indicated for adults aged 22 years or older.
 
Event or Problem Description
Primevigilance notified teoxane of an adverse event on 30-may-2024.The patient was injected on (b)(6) 2024 with 0.5 syringe of rha 3 in the lips.The injection was done with the 27g needle.Four days after the injection, on (b)(6) 2024, the patient reported right-sided facial numbness, swelling, blurred vision, and a headache.The patient was on a follow-up visit in the office and vascular occlusion diagnosis was excluded.It seems that the injector diagnosed an infection due to the swelling but prescribed an antihistamine drug (cetirizine = zyrtec), and a corticosteroid (medrol dose pack, 4 mg), starting from (b)(6)2024, for six days.However, the steroid was ended on (b)(6) 2024.Despite treatment, the patient reported ongoing symptoms, thus the injector wantes to dissolve the filler with hyaluronidase (hylenex).But while injecting the patient's right forearm as a patch test, the patient started to complain about arm discomfort and heaviness.The injector advised the patient to go to the er for a ct scan, given blurred vision and a headache.The head ct was negative.As additional treatment, the patient was prescribed an anticonvulsant drug, gabapentin (neurontin), due to suspected trigeminal neuralgia and was advised to visit an ophthalmologist.The patient has history of anxiety, depression, and panic attack.The patient had penicillin allergy.No further information could be retrieved to support us in assesing the relatdness of headache and blurred vision symptoms with the injection and given the psychological profile of the patient, but at the time of the report symptoms were resolving, and the case was closed as is.Based on the information received, trigeminal neuralgia and infection cannot be ruled out.Thus the case was assessed reportable to the fda.

Brand Name
RHA 3
Common Device Name
HYALURONIC ACID DERMAL FILLER
Manufacturer (Section D)
TEOXANE SA
rue de lyon 105
geneva, 1203
SZ  1203
Manufacturer Contact
paulina pietrucha
SZ  
MDR Report Key19630992
Report Number3005975625-2024-00376
Device Sequence Number8793725
Product Code LMH
UDI-Device Identifier07640173230045
UDI-Public7640173230045
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P170002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/06/2026
Device Lot Number1023231BL0
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/30/2024
Initial Report FDA Received Date06/28/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale